Q. I have been taking glucosamine for a year after reading that it could help repair cartilage in joints. I had knee surgery and my recovery was excellent. I believe this is due to taking the supplement.
I recently had my cholesterol checked and found it had risen from 210 to 301! I was alarmed, especially since I had modified my diet to include more whole grains, fiber, water and regular exercise.
I went to your book, Best Choices From The People’s Pharmacy, to find out how I could lower my cholesterol naturally before my doctor put me on Zocor. In it you mentioned that some people taking glucosamine have reported their cholesterol going up a hundred points.
I stopped taking the glucosamine and will have my levels checked again in a month. I also purchased guggul, an herb to lower cholesterol naturally. If I didn’t have your book, I would have never found this information.
A. Many people report an increase in cholesterol levels after taking glucosamine and chondroitin. So far there is no research to verify whether this is a result of the dietary supplement or a simple coincidence. Please let us know if your levels come down now that you have discontinued the glucosamine.
We have dozens of other ways to ease inflammation and relieve painful joins in Best Choices. We also offer non drug approaches for cholesterol control. We know that millions of people take glucosamine and chondroitin but the research supporting these supplements has been disappointing.